Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Editor: Miklós Bóna
Title: Handbook of enumerative combinatorics
Additional book information: Discrete Mathematics and its Applications, edited by Miklós Bóna, CRC Press, Boca Raton, FL, 2015, xxiii+1061 pp., ISBN 978-1-4822-2085-8, hardcover

References [Enhancements On Off] (What's this?)

  • [ABG70] M. F. Atiyah, R. Bott, and L. Gårding, Lacunas for hyperbolic differential operators with constant coefficients. I, Acta Math. 124 (1970), 109-189. MR 0470499
  • [BB09a] Julius Borcea and Petter Brändén, The Lee-Yang and Pólya-Schur programs. I. Linear operators preserving stability, Invent. Math. 177 (2009), no. 3, 541-569. MR 2534100
  • [BB09b] Julius Borcea and Petter Brändén, The Lee-Yang and Pólya-Schur programs. II. Theory of stable polynomials and applications, Comm. Pure Appl. Math. 62 (2009), no. 12, 1595-1631. MR 2569072
  • [BBL09] Julius Borcea, Petter Brändén, and Thomas M. Liggett, Negative dependence and the geometry of polynomials, J. Amer. Math. Soc. 22 (2009), no. 2, 521-567. MR 2476782
  • [Ber71] C. Berge, Principles of combinatorics, Translated from the French. Mathematics in Science and Engineering, Vol. 72, Academic Press, New York-London, 1971. MR 0270922
  • [BHVW09] James Haglund and Mirkó Visontai, On the monotone column permanent conjecture, 21st International Conference on Formal Power Series and Algebraic Combinatorics (FPSAC 2009), Discrete Math. Theor. Comput. Sci. Proc., AK, Assoc. Discrete Math. Theor. Comput. Sci., Nancy, 2009, pp. 443-454 (English, with English and French summaries). MR 2721533
  • [Dil78] R. P. Dilworth, Book review: Matroid theory, Bull. Amer. Math. Soc. 84 (1978), no. 6, 1353-1356. MR 1567099
  • [Ego81] G. P. Egorychev, The solution of van der Waerden's problem for permanents, Adv. in Math. 42 (1981), no. 3, 299-305. MR 642395
  • [Fal81] D. I. Falikman, Proof of the van der Waerden conjecture on the permanent of a doubly stochastic matrix, Mat. Zametki 29 (1981), no. 6, 931-938, 957 (Russian). MR 625097
  • [FO90] Philippe Flajolet and Andrew Odlyzko, Singularity analysis of generating functions, SIAM J. Discrete Math. 3 (1990), no. 2, 216-240. MR 1039294
  • [FS09] Philippe Flajolet and Robert Sedgewick, Analytic combinatorics, Cambridge University Press, Cambridge, 2009. MR 2483235
  • [FZ02a] Sergey Fomin and Andrei Zelevinsky, Cluster algebras. I. Foundations, J. Amer. Math. Soc. 15 (2002), no. 2, 497-529. MR 1887642
  • [FZ02b] Sergey Fomin and Andrei Zelevinsky, The Laurent phenomenon, Adv. in Appl. Math. 28 (2002), no. 2, 119-144. MR 1888840
  • [Går51] Lars Gårding, Linear hyperbolic partial differential equations with constant coefficients, Acta Math. 85 (1951), 1-62. MR 0041336
  • [GJ83] I. P. Goulden, D. M. Jackson, and Combinatorial enumeration, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1983. With a foreword by Gian-Carlo Rota; Wiley-Interscience Series in Discrete Mathematics. MR 702512
  • [GM88] Mark Goresky and Robert MacPherson, Stratified Morse theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 14, Springer-Verlag, Berlin, 1988. MR 932724
  • [GSS11] Shayan Oveis Gharan, Amin Saberi, and Mohit Singh, A randomized rounding approach to the traveling salesman problem, 2011 IEEE 52nd Annual Symposium on Foundations of Computer Science--FOCS 2011, IEEE Computer Soc., Los Alamitos, CA, 2011, pp. 550-559. MR 2932731
  • [Gül97] Osman Güler, Hyperbolic polynomials and interior point methods for convex programming, Math. Oper. Res. 22 (1997), no. 2, 350-377. MR 1450796
  • [Joy81] André Joyal, Une théorie combinatoire des séries formelles, Adv. in Math. 42 (1981), no. 1, 1-82 (French, with English summary). MR 633783
  • [Lov12] László Lovász, Large networks and graph limits, American Mathematical Society Colloquium Publications, vol. 60, American Mathematical Society, Providence, RI, 2012. MR 3012035
  • [Mac79] I. G. Macdonald, Symmetric functions and Hall polynomials, The Clarendon Press, Oxford University Press, New York, 1979. Oxford Mathematical Monographs. MR 553598
  • [Mie13] Grégory Miermont, The Brownian map is the scaling limit of uniform random plane quadrangulations, Acta Math. 210 (2013), no. 2, 319-401. MR 3070569
  • [MSS15] Adam W. Marcus, Daniel A. Spielman, and Nikhil Srivastava, Interlacing families II: Mixed characteristic polynomials and the Kadison-Singer problem, Ann. of Math. (2) 182 (2015), no. 1, 327-350. MR 3374963
  • [Nes14] J. Nesetril, Book review: Large netrworks and graph limits, Bull. Amer. Math. Soc., 51 (2014), 663-667.
  • [OS80] Peter Orlik and Louis Solomon, Combinatorics and topology of complements of hyperplanes, Invent. Math. 56 (1980), no. 2, 167-189. MR 558866
  • [OT92] Peter Orlik and Hiroaki Terao, Arrangements of hyperplanes, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 300, Springer-Verlag, Berlin, 1992. MR 1217488
  • [Pem12] Robin Pemantle, Hyperbolicity and stable polynomials in combinatorics and probability, Current developments in mathematics, 2011, Int. Press, Somerville, MA, 2012, pp. 57-123. MR 3098077
  • [PS14] J. Schur and G. Pólya, Über zwei Arten von Faktorenfolgen in der Theorie der algebraischen Gleichungen, J. Reine Angew. Math. 144 (1914), 89-113 (German). MR 1580897
  • [PW13] Robin Pemantle and Mark C. Wilson, Analytic combinatorics in several variables, Cambridge Studies in Advanced Mathematics, vol. 140, Cambridge University Press, Cambridge, 2013. MR 3088495
  • [Sat80] Kyoji Saito, Theory of logarithmic differential forms and logarithmic vector fields, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27 (1980), no. 2, 265-291. MR 586450
  • [Sta81] Richard P. Stanley, Book Review: Symmetric functions and Hall polynomials, Bull. Amer. Math. Soc. (N.S.) 4 (1981), no. 2, 254-265. MR 1567316
  • [Sta97] Richard P. Stanley, Enumerative combinatorics. Vol. 1, Cambridge Studies in Advanced Mathematics, vol. 49, Cambridge University Press, Cambridge, 1997. With a foreword by Gian-Carlo Rota; Corrected reprint of the 1986 original. MR 1442260
  • [Ter80] Hiroaki Terao, Arrangements of hyperplanes and their freeness. I, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27 (1980), no. 2, 293-312. MR 586451
  • [TV10] Terence Tao and Van H. Vu, Additive combinatorics, Cambridge Studies in Advanced Mathematics, vol. 105, Cambridge University Press, Cambridge, 2010. Paperback edition [of MR2289012]. MR 2573797
  • [Wel76] D. J. A. Welsh, Matroid theory, Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York, 1976. L. M. S. Monographs, No. 8. MR 0427112
  • [Wil94] Herbert S. Wilf, generatingfunctionology, 2nd ed., Academic Press, Inc., Boston, MA, 1994. MR 1277813
  • [Zaz75] Thomas Zaslavsky, Facing up to arrangements: face-count formulas for partitions of space by hyperplanes, Mem. Amer. Math. Soc. 1 (1975), no. issue 1, 154, vii+102. MR 0357135

Review Information:

Reviewer: Robin Pemantle
Affiliation: Department of Mathematics University of Pennsylvania Philadelphia, Pennsylvania 19104
Email: pemantle@math.upenn.edu
Journal: Bull. Amer. Math. Soc.
MSC (2010): Primary 05Axx
DOI: https://doi.org/10.1090/bull/1607
Published electronically: December 14, 2017
Additional Notes: Supported in part by NSF grant # DMS-1612674
Review copyright: © Copyright 2017 American Mathematical Society
American Mathematical Society